Colorado, 2005

Hail in Colorado, May 7, 2005

May 7, 2005 · NWS GLD · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 7, 12:15 PM MST, 40 minutes earlier.

Area forecast discussion, May 7, 12:15 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT SAT MAY 7 2005

.DISCUSSION...THE PRIMARY FORECAST CONCERN WILL BE THUNDERSTORM
CHANCES THROUGH THE FIRST PERIOD AS 500 MB TROUGH MOVES
EAST/NORTHEAST INTO SOUTH DAKOTA OVER THE WEEKEND.

12Z MAP ANALYSIS/WATER VAPOR INDICATED A LARGE MID/UPPER TROUGH OVER
THE ROCKIES AND 500 MB HEIGHT FALLS WOULD SUPPORT AN EAST/NORTHEAST
MOVEMENT AS INDICATED BY THE SHORT RANGE MODELS.

EXPECT THUNDERSTORM DEVELOPMENT ALONG/EAST OF DRY LINE THIS
AFTERNOON AND AGREE WITH PREVIOUS THINKING OF KEEPING A MENTION
THROUGH AT LEAST 06Z IN THE EASTERN ZONES AS INSTABILITY AXIS IS
SLOW TO MOVE OUT. THE BEST FORCING APPEARS TO REMAIN NORTH OF
THE AREA SO SCATTERED POPS EARLY TRENDING TO SLIGHT CHANCE THROUGH
AROUND 06Z IN THE EAST. KEPT A SLIGHT CHANCE MENTION ACROSS THE
EXTREME NORTHWEST ZONES THROUGH THE EVENING HOURS WITH WIDELY
SCATTERED DEVELOPMENT EARLY THIS AFTERNOON ALONG EASTERN PERIPHERY
OF MID/UPPER TROUGH. WILL LEAN TOWARDS THE WARMER MET FOR LOWS ONCE
AGAIN WITH EXPECTED MIXING/CLOUDS.

KEPT A SLIGHT CHANCE MENTION SUNDAY AFTERNOON WITH HIGHEST POPS
ALONG ACROSS EXTREME SOUTHWEST NEBRASKA. LIMITED INSTABILITY SO ONLY
A MENTION OF SHOWERS/LIGHT RAIN THROUGH THE EVENING HOURS AS
MOISTURE WRAPS AROUND MID LEVEL CIRCULATION ACROSS EASTERN SOUTH
DAKOTA WITH ONLY LIGHT AMOUNTS OF QPF EXPECTED.

EXPECT DRY WEATHER AS TROUGH MOVES EAST/NORTHEAST LATE SUNDAY NIGHT
AND LASTING THROUGH EARLY WEDNESDAY BEFORE ANOTHER SIGNIFICANT
TROUGH MOVES INTO THE ROCKIES LATE IN THE PERIOD. TEMPERATURES IN
THE LOW/MID 70S ON MONDAY SHOULD WARM INTO THE 80S TUE/WED AHEAD OF
THE NEXT SYSTEM.

DAYS 4-7(WED-SAT)...500 MB TROUGH BUILDS INTO THE GREAT BASIN AREA
AND APPROACHES THE ROCKIES ON WED WITH LEE TROUGH NEAR THE
KANSAS/COLORADO BORDER. EXPECT PLENTY OF DRYING IN THE THE LOW/MID
LEVELS WITH SOUTHWEST FLOW THROUGH A DEEP LAYER...HOWEVER WILL KEEP
A 20 POP ACROSS THE AREA FOR NOW WITH UNCERTAINTY OF DRY LINE/COLD
FRONT POSITION. EXPECT WARM TEMPS ON WED AND TREND COOLER THU-FRI
ALTHOUGH PLENTY OF UNCERTAINTY REMAINS WITH TIMING/LOCATION. GFS IS
TRENDING MUCH FURTHER SOUTH WHEN COMPARED TO THE ECMWF WHICH LEADS
TO LOW CONFIDENCE IN POPS/TEMPS THROUGH THE REMAINDER OF THE
FORECAST PERIODS WITH DIURNAL CHANCES FOR THUNDERSTORMS THROUGH
FRIDAY AND INTRODUCE SAT DRY AND SLIGHTLY WARMER.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

MCGUIRE
Hazardous weather outlook, May 7, 9:45 AM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SAT MAY 7 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1045 AM MDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM MDT THIS AFTERNOON
EAST OF A LINE FROM MCCOOK NEBRASKA TO GOVE KANSAS. INSTABILITY AND
WIND SHEAR PARAMETERS ARE FAVORABLE FOR STRONG TO SEVERE
THUNDERSTORMS INCLUDING SUPERCELLS. THE MAIN SEVERE WEATHER THREATS
WILL BE LARGE HAIL AND STRONG THUNDERSTORM WINDS. IN ADDITION...AN
ISOLATED TORNADO CANNOT BE RULED OUT.

A SURFACE DRYLINE WILL BECOME INCREASINGLY WELL-DEFINED THIS
AFTERNOON ACROSS WESTERN KANSAS AND SOUTHWEST NEBRASKA.  BY
MID-AFTERNOON...THIS FEATURE IS FORECAST TO MOVE EAST AND BE
POSITIONED ALONG A LINE FROM MCCOOK NEBRASKA TO OBERLIN TO HOXIE TO
GOVE. THE DRYLINE IS EXPECTED TO STALL IN THIS LOCATION THROUGH THE
EARLY EVENING HOURS.  ANY STORMS WHICH FORM ARE FORECAST TO SHOW AN
INITIAL STORM MOVEMENT TO THE NORTHEAST AT AROUND 35 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS PART OF THE TRI STATE AREA
SUNDAY AFTERNOON...MAINLY NORTH OF INTERSTATE 70. THE MAIN THREAT
FROM THESE STORMS WILL BE LIGHTNING AND GUSTY WIND.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE TRI STATE AREA
NEXT WEEK FROM WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING
EAST OF A LINE FROM MCCOOK NEBRASKA TO OBERLIN TO HOXIE TO GOVE.

FS/DLF

In the hours before

Special weather statement, May 7, 11:58 AM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1258 PM MDT SAT MAY 7 2005

NEZ081-080200-
RED WILLOW-
158 PM CDT SAT MAY 7 2005

...SEVERE THUNDERSTORM WATCH 223 IN EFFECT FOR THE FOLLOWING
COUNTIES IN THE TRI-STATE AREA UNTIL 9 PM CDT...

IN NEBRASKA...
RED WILLOW.

HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

DLF
Local storm report, May 7, 12:33 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
133 PM MDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             BENKELMAN               40.05N 101.54W
05/07/2005  0.75 INCH        DUNDY              NE   TRAINED SPOTTER

&&

PAINTER

The radar

The Goodland radar (KGLD), 106 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Yuma

When
May 7, 12:55 PM MST
Where
Yuma County, 9 mi NW of Wray
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.183, -102.350

Hail, Yuma

When
May 7, 1:01 PM MST
Where
Yuma County, 8 mi N of Wray
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.200, -102.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454248, 5454249.